Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 24, NWS Las Vegas, NV

July 18, 2021Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2021, 5:20 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2021, 5:20 PM MST (00:20 UTC)
Expired
Jul 18, 2021, 6:00 PM MST
In force
40 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 70 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:50 PM MSTTSTM WND DMG1 Ese Callville Bay, NVPARK SERVICE REPORTS A HOUSE BOAT RESCUE JUST OUTSIDE CALLVILLE BAY. BOAT WAS PUSHED UP ON TO SHORELINE DUE TO STRONG THUNDERSTORM WINDS. INCIDENT TIME 5:45PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS55 KVEF 190020
SVRVEF
AZC015-NVC003-190100-
/O.NEW.KVEF.SV.W.0024.210719T0020Z-210719T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
520 PM PDT Sun Jul 18 2021

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  East central Clark County in southern Nevada...

* Until 600 PM PDT/600 PM MST/.

* At 519 PM PDT/519 PM MST/, a severe thunderstorm was located near
  Temple Bar Campground, or 31 miles south of Overton, moving north
  at 15 mph. Gust of 66 mph observed at Temple Bar Marina.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach Campground,
  Las Vegas Bay Campground, Echo Bay Campground, Callville Bay,
  Meadview, Hoover Dam, Grand Canyon Ranch, Callville Bay Campground,
  Lake Mead National Recreation Area, Temple Bar Campground, Overton
  Beach, South Cove and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3579 11417 3598 11478 3614 11489 3634 11446
      3654 11436 3647 11428 3617 11421 3628 11407
      3589 11396
TIME...MOT...LOC 0019Z 180DEG 15KT 3611 11425 

HAIL...<.75IN
WIND...70MPH
 
$$

VARIAN
2 follow-up statements
737 
WWUS55 KVEF 190052
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
552 PM PDT Sun Jul 18 2021

AZC015-NVC003-190100-
/O.CON.KVEF.SV.W.0024.000000T0000Z-210719T0100Z/
Mohave AZ-Clark NV-
552 PM PDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
PDT/600 PM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

At 551 PM PDT/551 PM MST/, a severe thunderstorm was located 10 miles
southeast of Echo Bay, or 22 miles southeast of Overton, moving north
at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Las Vegas Bay, Echo Bay, Boulder Beach, Boulder Beach Campground, Las
Vegas Bay Campground, Echo Bay Campground, Callville Bay, Meadview,
Hoover Dam, Grand Canyon Ranch, Callville Bay Campground, Lake Mead
National Recreation Area, Temple Bar Campground, Overton Beach, South
Cove and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3579 11417 3598 11478 3614 11489 3634 11446
      3654 11436 3647 11428 3617 11421 3628 11407
      3589 11396
TIME...MOT...LOC 0051Z 180DEG 15KT 3625 11425 

HAIL...<.75IN
WIND...60MPH
 
$$

VARIAN
711 
WWUS55 KVEF 190059
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
559 PM PDT Sun Jul 18 2021

AZC015-NVC003-190106-
/O.EXP.KVEF.SV.W.0024.000000T0000Z-210719T0100Z/
Mohave AZ-Clark NV-
559 PM PDT Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 600 PM PDT/600 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with this thunderstorm, particularly over 
Lake Mead. Recreating on the lake is not advised at this time. 
Frequent lightning and choppy waters expected.

LAT...LON 3579 11417 3598 11478 3614 11489 3634 11446
      3654 11436 3647 11428 3617 11421 3628 11407
      3589 11396
TIME...MOT...LOC 0056Z 180DEG 15KT 3627 11425 

$$

VARIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:31 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 18, 1:31 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
131 PM PDT Sun Jul 18 2021

.SYNOPSIS...Showers and thunderstorms possible across the area
this afternoon and evening. Active pattern will continue on Monday
as well. Southern Nevada and northeast Arizona will see isolated
to scattered thunderstorm each afternoon through the remainder of
the week as Monsoon moisture lingers in the area.

.SHORT TERM...Tonight through Tuesday night
Active day will lead to a fairly active overnight period. Once the
convection from the daytime starts to die down after sunset a
short wave approaches from the southeast. Most convection
allowing models show showers and thunderstorms continually
developing with the wave as it transits the area. None of this
activity is expected to be very impactful. Likely similar to last
night's convection which generated some rain and thunder, perhaps
a bit of wind as well. Its speed of movement means flooding is not
likely to be a concern either.

Tomorrow another round of afternoon convection is possible across
nearly all of the CWA. Here again, the convection allowing models
are still indicating the highest probability of stronger storms
across northern Inyo, Esmeralda and central Nevada. Mohave county
and the Flag Fire burn scar will also be a concern as well.

Tuesday. This could be the down day as global models and NBM PoPs
showing best chances across Mohave County with isolated showers
and thunderstorms possible over the higher terrain of southern
Nevada and southeast California.

.LONG TERM...Wednesday through Saturday.
High pressure centered east of the area will keep a favorable
monsoonal flow pattern through the extended period. Late in the
week, ensembles have been consistently forecasting an easterly wave
undercutting the ridge as it moves from southern New Mexico on
Friday westward to southern California on Saturday. The setup will
allow westward propagating disturbances or boundaries to move across
and tap a deeper pool of moisture over southwestern Arizona and then
inject it into our area. The amount of concern regarding potential
impacts could be high if any of the disturbances are dynamically
robust, providing instability and a lifting mechanism to go along
with the moisture. We will likely not see any of these features too
far in advance so keep an active ear and eye to the weather this
week.
&&

.AVIATION...For McCarran...Moderate impacts possible today due to
the potential for vicinity thunderstorms and potentially strong
outflow winds that could impact the terminal this afternoon.
Most activity should be concluded after 02Z and returning to
typical overnight winds late tonight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Minor to moderate impacts are possible for several TAF
sites today due to isolated TSRA producing outflow winds across the
Great Basin. Most simulations put the bulk of the activity north of
KEED/KIFP. Expecting impacts in the LV Valley this afternoon as
well as KDAG/KBIH this afternoon as well resulting in periods of
TSRA and gusty outflow winds. Activity is expected to wane after
05- 06Z tonight returning most locations back to typical wind
patterns.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Short Term...Lericos
Long Term...Salmen
Aviation...TB3/Lericos

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:40 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 18, 6:20 PM MSTFlash Flood Warning Considerable damage threatVEFMohave6 hr
Jul 19, 2:37 AM MSTFlash Flood WatchVEFMohave17 hr
Jul 19, 2:31 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 19, 3:31 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Severe Thunderstorm Warnings in Nevada, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.